By lindylou002 Latest Reply 2012-05-12 19:06:17 -0500
Started 2011-05-06 21:58:11 -0500

Ok, so I'm now taking 850mg of metformin twice daily. After reading some things on this website, I'm frightened. Mostly afraid of how this medicine is going to effect my insides. It's either you don't take it and you're sick or you take it and become worse off…I HATE DIABETES!

12 replies

edvel54 2011-05-11 13:01:57 -0500 Report

In the beginning I was put on Avandia, Metformin 1000mg- 2 a day with 33 units of Lanutus for years my BS was okay.. I was taken off Avandia because of drug warnings and put on Actos. Then Janumet, I am now of Januvia and40 units of Lantus. I was taken off of Metformin because after a blood test said my kidneys were functioning properly..Doctor said he thought it was the Metformin.. My BS shot up without the Metformin. I am still adding insulin every day until it is in a good range. That is me…Many people have no side effects from it, but every once in a while someone does, just have your doc check your kidney function once a year. Good luck.

Phylicity 2011-05-10 13:28:46 -0500 Report

I am having a lot of problems getting this under control. My daily readings are seldom under 140. I am having a lot of problems with swelling in my feet and I am having problems getting on shoes so I can walk. I take Metformin and it does not like me. It causes nausea whether I eat or not. If I eat sometimes I will lose what ever food I ate. I can't tell you how many nights I have gone to bed with nausea and prayed I would not have to run to the bathroom to puke. My doctor doesn't listen. I didn't know about the pain in my back being associated with this drug, but it does explain some things. I hate this and dont know what to do.

diabetes control
diabetes control 2011-07-24 09:54:40 -0500 Report

My ID picture is my glucose reading when I hit the deck. I just eat reasonably and take my regiment of natural stuff. There is a solution, fighting 3 major illness, I have some answer!

Armourer 2011-05-09 11:06:49 -0500 Report

Like jaybee52 said, we're all different! I had no problem with the drug for many years at 2000mg a day. And so many with diabetes it works so well for them. But…I started to notice that my kidney area hurt, and for a year I mentioned it to the Doc on every visit. Finally went to a new Doc who read my old Doc's blood report for me and took me of of it at once and put me on insulin. Some marker in your blood isn't suppose to go over .8, when it hits .8 it is a red flag to quit. My marker was 1.3 and told my kidneys and liver were damaged from the drug. But…the damage has been reversed. This is what happened to me, it doesn't me it will happen to you!

kdroberts 2011-05-09 10:50:28 -0500 Report

I wouldn't bee too worried about it on the drug front unless you start to see side effects which would start pretty much immediately. It's a very good and safe drug, one of the oldest of all diabetes drugs. It's listed by the world health organization as one of the few essential medications and the bottom line is that diabetics who take it die less than those who don't. There is no stipulation to that statement, it's not linked to age, race, sex, specific causes of death, etc, diabetics who take it have a lower overall death rate. It can help with weight and cholesterol as well as blood sugar.

MrsCDogg 2011-05-09 10:40:29 -0500 Report

When I was first diagnosed I took Glucovance which is a combination medicine. Something along with metformin. I took the low dose of 50/250. Which was 250mg of metformin. I tolerated that quite well for about 7 years. Then the diabetes started getting a bit more unruly and hard to control so the dose was increased. The metformin part went up to 500mg. I did fine. However, I noticed that from time to time I would get this really nasty gas, mild nausea, and diarrhea. That went on for almost 3 years. I had no idea what those symptoms were and didn't ask the doc because they were so infrequent they didn't concern me much. Then last October the old doc increased the metformin to 850mg and added Lantus. The bloodsugars were doing great. The other symptoms were not so good. Still I had no idea it was the met. Called the doc he said it was the metformin and for me to try to stick it out. So to make a long story short I am seeing a new doc and he further increased the metformin to 1000mg but in a combo drug called Janumet. I was sick from the time I started the new dose to this week. Now the doc has me on Januvia and Actos with the insulin and it seems to be doing quite well. So no more metformin for me! If you can tolerate it, it is a wonder drug.

Kirla 2011-05-08 12:07:40 -0500 Report

When first diagnosed I took 500mg of Metformin twice a day. My blood sugar came down prety quick. After about 6-8 weeks my blood sugar was close to normal numbers. I had problems with the side effect from the first week taking it. I continued to take the drugs untill the pain in the back of my legs started to get so bad I could hardly sit down. I either had to quit the meds or go to the hospital. I choose to quit the meds.

After quiting the meds I found that my blood sugar continued to get better and better and has remained in good range ever since. My A1C went from 14.1 to 5.9 in 4 months and has contiued to stay below 6 for 2 years now. I found that diet works pretty good for good blood sugar control. I found it easy to cut high carb starchy foods from my diet. Not everyone can do it.

Every one is different and people who have problems with the drug will have problems when first being put on it. Some people say the side effects will go away after several weeks and some people take it and never have a problem. It your taking it and are not experiencing any difficulties then I wouldn’t worry about. If your only suffering minor discomfort then I wouldn’t worry about it. If your one of us who is having extreme reactions to the drug you may have to discuss it with your doctor.

Good luck

pkwillhoite 2011-05-07 14:12:23 -0500 Report

I also take Metformin 1000mg twice a day and in the beggining it really was hard but it does get better. You really need to take it with food and its not as bat. Your body will adjust to it. Keep up the work and it will get easier. I hope this helps..

jayabee52 2011-05-07 00:14:22 -0500 Report

Every person with Diabetes ("PWD") is different with this exception: we hate diabetes.

Just because some folks have problems with "Met" doesn't mean that you will. There are thousands of others who are using it to great effect. Just be aware that something may change in your body and give a side effect. Then you go to Dr and tell about your symptoms and ask for a different med.

Every med may have its own side effects. But not for everybody. Insulin, has some side effects too, mainly it causes fat to build up around the injection site.

It's not like we only have one bullet, metformin, in the battle for control of this condition. There are a lot of different meds, approaching control of Diabetes ("DM") from different directions. If met doesn't or stops working for you, there are many medications, both oral and injectable which can be tried.

One of the frustrating things about DM, especially in this instant-on, microwave cooking culture is we want to not only control DM but we want to DOMINATE it right NOW! There is a learning curve with DM. Dealing with DM and learning to control it is not a like a sprint to the finish-line, but it is more like a Marathon.

I am STILL learning how best to deal with my DM, and I've had it since 1995.
I'm getting better with control, but I have not dominated it yet. Probably never will.

Lindylou, and Brammabailey, I pray you do learn to control your DM in the best way you can. Whether it be oral meds or injectables, or with a good meal plan and exercise (that has the fewest potential side effects!).

I pray God's richest blessings on you both and all of those who are yours.


Brammabailey 2011-05-06 22:13:06 -0500 Report

Hi…I can relate. I take 1000 mg twice a day. I, too, hate Diabetes. I do what I'm told and still have crashes and I can't seem to get this disease figured out. The neuropathy in both feet is so bad my Dr. gave me a prescription for pain, but after reading the side effects I was too afraid to take them, so there's $57 sitting on the shelf.